Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 81, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2013, 5:00 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2013, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 7, 2013, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1951 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:40 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 7, 3:40 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT SUN JUL 7 2013 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE NEXT COUPLE DAYS. FOR TNT LINE OF STORMS OVER MO VALLEY SHOULD CONTINUE TO MOVE EAST AND DISSIPATE AS IT HEADS INTO MORE STABLE AIR OVER THE NORTHEAST PART OF THE STATE. MORE STORMS MAY FORM OVER THE WESTERN PART OF THE STATE AND THEN MOVE SOUTHEAST OVERNIGHT...ESPECIALLY ALONG INSTABILITY AXIS JUST NORTH OF MEAN FRONTAL BOUNDARY ACROSS NEBRASKA BACK INTO SOUTHWEST SOUTH DAKOTA. NONETHELESS HIGHEST POPS TNT WILL BE OVER THE SOUTHWEST CWA STRETCHING NORTH WITH THE LEAST POPS OVER THE NORTHEAST CWA. ON MONDAY AND MONDAY NIGHT THE THREAT FOR SVR WEATHER SPREADS FURTHER EAST AND NORTH. S/W ENERGY APPEARS TO ACT WITH INCREASING INSTABILITY AND BETTER SHEAR TO HELP STORMS GET GOING BY AFTERNOON OVER THE WESTERN DAKOTAS...THEN PUSHING EAST OVERNIGHT NEAR OR JUST NORTH OF ADVANCING WARM FRONT AND LLJ. A FEW SHOWERS AND STORMS MAY FIRE UP TUESDAY MORNING JUST AHEAD OF MAIN DRY PUSH BUT MOST OF THAT ACTIVITY SHOULD MOVE OUT OF THE REGION BY TUESDAY EVENING. TEMPERATURES SHOULD AVERAGE OUT NEAR NORMAL THROUGH THE PERIOD. .LONG TERM...WEDNESDAY THROUGH SUNDAY MODELS SHOWING SFC HIGH PRESSURE IN PLACE ACROSS THE AREA ON WEDNESDAY INTO WEDNESDAY EVENING WITH QUIET CONDITIONS EXPECTED. LATE WEDNESDAY NIGHT MODELS DO SHOW A LOW LEVEL JET DEVELOPING OVER WESTERN/CENTRAL SD AS THE SFC HIGH MOVES OFF TO THE EAST. MODELS DIFFER ON PLACEMENT OF QPF...WITH SOME NOT EVEN SHOWING QPF AT ALL AS MOISTURE IS SOMEWHAT SCANT. WILL LEAVE A SLIGHT CHANCE POP ACROSS THE SOUTHWEST CWA FOR WEDNESDAY NIGHT. WEATHER THEN LOOKS QUIET FOR THE MOST PART THURSDAY INTO THURSDAY EVENING. WILL THEN BE WATCHING A FRONTAL BOUNDARY CROSSING THE AREA FRIDAY INTO FRIDAY EVENING BRINGING WITH IT A CHANCE FOR STORMS. STUCK WITH THE SMALL POPS ALLBLEND GAVE DUE TO LOW CONFIDENCE IN TIMING AT THIS POINT IN THE FORECAST. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS CURRENTLY WATCHING AN AREA OF -RA/RA AND EMBEDDED -TSRA/TSRA ACROSS CENTRAL/NORTH CENTRAL SD. HAVE INCLUDED MENTION OF THIS ACTIVITY IN KMBG AND KPIR TAFS. WILL SEE PREVAILING -RA OR RA AT KMBG FOR A FEW HOURS THIS AFTERNOON WITH TEMPO -TSRA/TSRA. FOR THE KPIR TAF HAVE INCLUDED JUST VCTS AT THIS POINT AS MORE UNCERTAINTY EXISTS HERE BUT RADAR DOES SHOW DEVELOPMENT OFF TO THE WEST OF KPIR SO MAY NEED TO AMEND TAF AND CARRY A -TSRA/TSRA MENTION. THE CONVECTION OVER NORTH CENTRAL SD HAS ALSO KICKED OUT AN OUTFLOW BOUNDARY THAT IS SLIDING SOUTH AT A FAIRLY GOOD PACE. AFTER SEEING NORTH TO NORTHEAST WINDS AT KMBG MUCH OF THE DAY...WINDS SWITCHED NORTHWEST AND BECAME A BIT GUSTY AS THE OUTFLOW MOVED THROUGH. THIS BOUNDARY IS EVIDENT ON KUDX RADAR OVER WESTERN SD AND IT APPEARS IT MAY MAKE IT TO KPIR IN AN HOUR OR SO. HAVE THEREFORE INCLUDED A VRB MENTION OF SOME GUSTIER WINDS FOR A COUPLE HOURS EARLY THIS AFTERNOON. HARD TO DETERMINE IF WIND WILL BE MORE NORTHWESTERLY OR NORTH...SO JUST WENT WITH THE VRB MENTION. OTHERWISE...EXPECT MAINLY VFR CONDITIONS FURTHER EAST OVER KABR AND KATY. WILL TAKE A WAIT AND SEE APPROACH TO SEE IF PRECIP MAKES IT AS FAR AS THE JAMES VALLEY BY THIS EVENING BEFORE ADDING ANYTHING INTO THE TAFS AT THIS POINT...BUT THE CHANCE IS THERE. WITH ANY HEAVIER TSRA THAT MOVES OVER A TAF SITE...THERE COULD BE REDUCTIONS IN VSBYS BELOW 5SM. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 7, 4:23 AM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 423 AM CDT SUN JUL 7 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 423 AM CDT SUN JUL 7 2013 /323 AM MDT SUN JUL 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SULTRY AIRMASS ACROSS THE REGION WILL LEAD TO UNSTABLE CONDITIONS THIS AFTERNOON. THE BEST CHANCE FOR STORMS WILL BE WESTERN SOUTH DAKOTA...WITH THE MAIN THREAT BEING HAIL AND STRONG WINDS. THESE STORMS WILL MOVE EAST OVERNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH RAPIDLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE IN THE FORECAST MONDAY AND TUESDAY. THE THREAT FOR SEVER WEATHER SHIFTS FROM CENTRAL SOUTH DAKOTA MONDAY TO EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA TUESDAY. HAIL AND STRONG WINDS WILL CONTINUE TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. CONNELLY
In the hours before
Special weather statement, Jul 7, 2:18 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 218 PM CDT SUN JUL 7 2013 SDZ033-035-072015- HUGHES-STANLEY- 218 PM CDT SUN JUL 7 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 315 PM CDT/215 PM MDT/... AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST SHORE REC AREA...OR 8 MILES WEST OF FORT PIERRE...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WEST SHORE REC AREA... OVERLOOK REC AREA...FORT PIERRE...GREY GOOSE...PIERRE AND ROSSEAU. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TMT
Special weather statement, Jul 7, 3:02 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 302 PM CDT SUN JUL 7 2013 SDZ035-072045- HUGHES- 302 PM CDT SUN JUL 7 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES COUNTY UNTIL 345 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CANNING...OR 12 MILES EAST OF PIERRE... MOVING EAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CANNING. SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TMT
Special weather statement, Jul 7, 3:22 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 322 PM CDT SUN JUL 7 2013 SDZ048-072115- LYMAN- 322 PM CDT SUN JUL 7 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN LYMAN COUNTY UNTIL 415 PM CDT... AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF VIVIAN...OR 11 MILES WEST OF PRESHO...MOVING EAST AT 15 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PRESHO. SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TMT
Local storm report, Jul 7, 3:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST PIERRE 44.37N 100.32W
07/07/2013 M55 MPH HUGHES SD ASOS
OVER AN INCH AND A HALF OF RAIN IN A SHORT AMOUNT OF
TIME. MINOR STREET FLOODING IN PIERRE.
&&
EVENT NUMBER ABR1300651
TMTSpecial weather statement, Jul 7, 3:36 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 336 PM CDT SUN JUL 7 2013 SDZ033-035-036-048-051-072100- BUFFALO-HUGHES-HYDE-LYMAN-STANLEY- 336 PM CDT SUN JUL 7 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN LYMAN...NORTHWESTERN BUFFALO...SOUTHEASTERN HUGHES...SOUTHEASTERN STANLEY AND SOUTHWESTERN HYDE COUNTIES UNTIL 400 PM CDT... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CEDAR CREEK REC AREA...OR 18 MILES NORTHWEST OF LOWER BRULE...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE JOE CREEK REC AREA...WEST BEND REC AREA AND STEPHAN. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR A LAKE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Local storm report, Jul 7, 3:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HEAVY RAIN MURDO 43.89N 100.71W
07/07/2013 E2.50 INCH JONES SD PUBLIC
ESTIMATED BETWEEN 2.50 AND 2.75 INCHES OF RAIN BASED
OFF PICTURE OF RAIN GAGE SENT TO NWS OFFICE.
&&
EVENT NUMBER ABR1300652
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 45 min |
| Jul 7, 4:56 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.